Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

The Cafe The Cafe

giving baby benadryl to make them sleep on a plane?

Posted by on Jun. 10, 2008 at 11:40 PM
  • 60 Replies
i am going on a cross-country flight with my daughter (she will be 9 months old) and the one piece of advice i have gotten has been to give my daughter something like Benadryl so she will sleep the whole flight.  have you heard about this?  what do you think about it?

                                         

 

by on Jun. 10, 2008 at 11:40 PM
Add your quick reply below:
You must be a member to reply to this post.
Replies (1-10):
jamie8506
by on Jun. 10, 2008 at 11:44 PM
I personally wouldn't.  I hate giving my kid anything unless he needs it, even on long trips.  When we went to the beach, it was a 9 hour drive all together.. and to my surprise DS actually done pretty good.  She might surprise you and do good on the trip without being medicated.

                                            

Mommy to Kenny         &             Wife to Kurtis          &           Nursing School
since 08-05-06                          Married: 05-20-08                   Starts: 07-01-08
                                                     

 

lillykacimommy
by on Jun. 10, 2008 at 11:47 PM
The ONLY thing I can tell you is make sure she has a bottle or a binki for take off and landing it WILL hurt her ears...My youngest screams bloody murder then whole time they are taking off and landing and it takes forever to calm her down...Now they are older and I can give them gum but that's all I can tell you for sure. I wouldn't give her meds she doesn't need that could start problems!!!!
lovemymarine306
by on Jun. 10, 2008 at 11:49 PM
i don't like the idea of giving her she doesn't need but i was surprised at how many people recommend this.  so i don't think i will be doing it unless it is specifically recommended by her doctor

                                         

 

unsure1083
by on Jun. 10, 2008 at 11:52 PM
I just took my 15 month old on a 2 hour flight, and my doc said it was ok to give him dramamine. However, i didnt use it because he went to sleep before i got on the plane and stayed asleep the hole time
balagan_imma
by Silver Member on Jun. 10, 2008 at 11:56 PM
I have given my kids benedryl for flying. In general, it made their eyes feel a bit more comfy. It did not help them sleep - ever. My oldest was "that child" on flights until he was 4 maybe 5 and we flew a lot. He was very unhappy. I think it was the pressure. He fussed and cried as a baby. Screamed bloody murder as a 3 yr old. I actually had a flight attendant ask why I hadn't given him anything - I had benedryl and tylenol. Sometimes it makes them hyper. If they ask, tell them what they want to hear in a way that is not actually lying. Just make sure that baby has something to suck on going up and down - you, bottle, paci. Lollypops work wonders for toddlers (have flown 14+ hours w/a 16 month old.) And the plane engines might just do the trick and she might sleep.
KalebsMommee
by on Jun. 10, 2008 at 11:56 PM
Be careful with benedryl in young children.. I gave my son benedryl once to help him sleep ... yea it did the complete opposite and had him bouncing off the walls he was so hyper from it.
gcstar42
by Bronze Member on Jun. 11, 2008 at 12:00 AM
yep i have had to give it to my son a couple times and it did the same thing made him super hyper. in my opinion i dont think a kid should ever be given any kind of medication just to make them sleep or anything like that. those things should be used only when they really need them. my son was just a little over a year old when we flew and he loved it. he never had any problems. he had a blast watching outside the window and he LOVED taking off and landing because it was always a little bumpy and he thought that was funny
Quoting KalebsMommee:

Be careful with benedryl in young children.. I gave my son benedryl once to help him sleep ... yea it did the complete opposite and had him bouncing off the walls he was so hyper from it.
LongIslandmom1
by on Jun. 11, 2008 at 9:50 AM
 Have you ever givin your child BEnedryl before?.

It's not going tohurt him.. ( give the correct dose) .. But just to see if gets hyper or sleepy fromit ..becuase it can give the opposite reaction  with different kids.
allot of moms are given the advise to give their child benedryl whn going on a flight .
 Our doctor even gave us the advise when our girls were little and i was worried myself and asked other moms and they all said YEP! they did it too.
 So i did it and it did help my girls ( both are close in age ..they were 1 & 2 at the time) ..calm during the flight and before we knew it we were their and they were up and ready to go swimming when we got off the plane ! 

Thats why i ask if you have ever used it before..most people use it for allergies ..it works well but like i said can iether cause drowsiness or just the opposite effect in some kids.  LOL

DOn't forget the binky and/or  a baby bottle of water for take off and landing ..the Sucking helps the ears so they don't hurt from the pressure during take off and landing.

sorry for the messy typing ..i type too fast! LOL 

 Nikki,

CafeMom's~ Group-owner of the " Moms With Teenagers"- group and mom of 4 on Longisland

efrainandddori
by on Jun. 11, 2008 at 9:55 AM
I wouldn't give her anything. Just make sure she has her toys, some snacks. And anything else thats comforting to her.

 

RheaF
by on Jun. 11, 2008 at 10:00 AM
Have you ever given her this before? In some babies and children it excites them. My DD had really bad cold when she was 8 months we gave her benadryl and she flipped out. I tried it again this year, she's 2 1/2, and she literally ran around the house for an hour! I would be very careful here, it could backfire on you. If you are going to use it, try it at home first.
Add your quick reply below:
You must be a member to reply to this post.
Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)